Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 64, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 25, 2018, 12:49 PM MDT for Colfax County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2018, 12:49 PM MDT (18:49 UTC)
- Expired
- Jul 25, 2018, 3:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Colfax County, NM
The radar
The Albuquerque radar (KABX), 219 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -382 J/kg
- Mixed-layer LCL
- 1651 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
475
WGUS55 KABQ 251849
FFWABQ
NMC007-252145-
/O.NEW.KABQ.FF.W.0064.180725T1849Z-180725T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
1249 PM MDT WED JUL 25 2018
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Southwestern Colfax County in northeastern New Mexico...
* Until 345 PM MDT.
* At 1247 PM MDT, Doppler radar indicated thunderstorms producing
moderate to heavy rain across portions of the Ute Park and Morris
Creek burn scars. Up to one half inch of rain has already fallen,
and additional rainfall is likely through mid-afternoon. Flash
flooding could begin shortly.
* Some locations that will experience flooding include...
Cimarron, Ute Park, Philmont Scout Ranch and Rayado.
This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron River
and Philmont Scout Ranch backcountry as well as Ute Park including
Hummingbird Lane and Cimarron.
Some areas north of Highway 64 that will be impacted include State
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey Creek. Some
areas south of Highway 64 that will be impacted include Webster and
Cimarroncito Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake,
Ute Gulch and Grouse and Sawmill Canyons.
This will impact the Morris Creek wildfire burn scar including but
not limited to Rimrock Lake, Morris and Rayado Creeks and State
Road 21, as well as Miami Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3635 10491 3632 10502 3634 10509 3637 10509
3641 10506 3644 10506 3646 10511 3650 10514
3654 10514 3657 10511 3659 10506 3660 10497
3657 10489 3653 10486 3646 10492 3642 10493
3637 10489
$$
DPorter2 follow-up statements
569
WGUS75 KABQ 252059
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
259 PM MDT WED JUL 25 2018
NMC007-252145-
/O.CON.KABQ.FF.W.0064.000000T0000Z-180725T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
259 PM MDT WED JUL 25 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR
SOUTHWESTERN COLFAX COUNTY...
At 255 PM MDT, Doppler radar indicated scattered showers and
thunderstorms producing light to moderate rain across the warned
area, mainly over the Morris Creek burn scar. The threat for flash
flooding will continue through 345 PM MDT. The warning for the Ute
Park burn scar is no longer in effect.
Some locations that will experience flooding include...
Rayado.
This will impact the Morris Creek wildfire burn scar including but
not limited to Rimrock Lake, Morris and Rayado Creeks and State
Road 21, as well as Miami Lake.
Additional rainfall amounts of one-quarter to one-half an inch are
possible in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3635 10491 3632 10502 3634 10509 3637 10509
3639 10502 3638 10494 3637 10489
$$
DPorter579
WGUS75 KABQ 252138
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
338 PM MDT WED JUL 25 2018
NMC007-252147-
/O.EXP.KABQ.FF.W.0064.000000T0000Z-180725T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
338 PM MDT WED JUL 25 2018
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN COLFAX COUNTY WILL EXPIRE
AT 345 PM MDT...
The heavy rain has ended across the Morris Creek burn scar. Light
rainfall will likely persist through 400 PM MDT; however, flooding
is no longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3635 10491 3632 10502 3634 10509 3637 10509
3639 10502 3638 10494 3637 10489
$$
DPorterWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 11:58 AM MDT, 51 minutes earlier.
Area forecast discussion, Jul 25, 11:58 AM MDT, 51 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1158 AM MDT Wed Jul 25 2018 .AVIATION... 18Z TAF CYCLE A slight downtick in convective coverage is expected this afternoon, before an uptick in activity along and east of the central mountain chain this evening. SCT to ISOLD showers and thunderstorms that form over the mountains this afternoon will generally track southeastward over adjacent lowlands about 10-20 mph. Wet microbursts are expected with erratic wind gusts potentially reaching 45 kt. Tonight, an upper level trough will clip northeast NM in northwest flow aloft while a moist back door cold front plunges southwestward into the state. Scattered to numerous showers and thunderstorms are expected along and east of the central mountain chain, with more isolated activity lingering further west. A few severe thunderstorms will be possible this afternoon and evening from the Sangre de Cristo Mountains eastward, with large hail and damaging winds being the main threat. 44 && .PREV DISCUSSION...245 AM MDT Wed Jul 25 2018... .SYNOPSIS... Afternoon storms will once again favor the higher terrain before moving to the southeast to lower elevations of eastern and central New Mexico. Plenty of monsoon moisture remains allowing any passing storms to produce locally heavy rainfall. Burn scars and areas that have seen heavy rainfall in recent days will remain at risk of flash flooding. A backdoor front will keep temperatures close to normal, as well as supply more moisture to eastern and central New Mexico Thursday. Gusty winds will accompany the front as it squeezes through the gaps of the central mountains Thursday morning. Daily rounds of afternoon and evening storms will continue into the weekend. && .DISCUSSION... Remnant showers continue to drift southeast over portions of east- central NM, with a few showers also over the western highlands. These showers and accompanying overhanging high clouds will gradually subside toward sunrise. The high continues to shift west over southern CA today keeping NW flow over the state, allowing another round of afternoon showers and storms to form over the high terrain before moving southeast over central and eastern NM in the evening. Storm coverage will be a bit less today, but still expecting a healthy crop of storms to form with plenty of moisture and heating to work with. Faster storm motions are also expected and hence have foregone a Flash Flood Watch today, however recent burn scars will still be highly susceptible to flash flooding from any moderate to heavy rainfall. Areas that have seen plenty of rain in recent days where soils are plenty saturated will also be at higher risk for quick runoff and flash flooding. Models are still depicting a backdoor frontal bdry entering northeast NM late this evening, being a focal point for storms to form along over the northeast plains. This backdoor bdry will be enhanced from outflows pushing south and west through the central gaps of the central mtns Thursday morning. Moisture will be further replenished behind the front keeping daily rounds of storms forming each afternoon over the high terrain. With the upper high staying over southern CA and the lower CO River Basin, NW flow aloft will keep storm motion to the southeast from the central mtns eastward each evening. Any storms over the ABQ metro will likely form along outflow bdrys moving through the RGV later in the evening Thu and Fri. The weekend looks to have a potential down day with storm coverage Saturday, at least relatively speaking until another backdoor front arrives late Saturday into early Sunday supplying another fresh batch of moisture to eastern and central NM. PWATs and storm coverage trend up for Sunday heading into early next week. Both the GFS and ECMWF continue to depict a more amplified trough setting up over the Great Plains for early next week, with more of a N-S flow regime setting up over NM. && .FIRE WEATHER... Another large area of moderate to locally heavy rain shifted south through central and eastern NM the past 24 hrs. Widespread rainfall over the past 7 days has averaged 0.50" to 1" along the Continental Divide, the northern mountains, and the high plains of eastern NM. Locally heavier amounts of 2 to 3" have been observed in several areas. There will be little change to the pattern the next 7 to 10 days as upper level high pressure centers over Arizona and periodic back door cold fronts move into eastern NM. Temperatures will be close to normal across western NM and slightly below normal across the east. Min humidity will range from the teens across the west to the 20s and 30s across the east. Overnight recoveries will range from good across the west to excellent across the east. Drought conditions will likely be scaled back over the next week as soil moisture continues to improve. Guyer && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jul 25, 3:56 AM MDT, 8 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 356 AM MDT Wed Jul 25 2018 NMZ501>540-261100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 356 AM MDT Wed Jul 25 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected today through the overnight. Rainfall could become heavy and this may lead to localized areas of flash flooding, especially over and near recent and older burn scars and over recently rain soaked areas. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered to numerous thunderstorms are expected through the rest of the week and weekend. Rainfall could become heavy and this may lead to localized areas of flash flooding, especially over and near recent and older burn scars and over recently rain soaked areas. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 24
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:06 PM MDT | Special Weather Statement | ABQ | San Miguel | 24 min |
| Jul 24, 6:07 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel | 113 min |
| Jul 24, 6:12 PM MDT | Special Weather Statement | ABQ | Mora | 33 min |
| Jul 24, 6:31 PM MDT | Flash Flood Warning | ABQ | Guadalupe, San Miguel | 119 min |
| Jul 24, 7:08 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 112 min |
| Jul 24, 7:36 PM MDT | Flash Flood Warning | ABQ | San Miguel | 114 min |
| Jul 24, 7:39 PM MDT | Special Weather Statement | ABQ | San Miguel | 36 min |
| Jul 24, 8:15 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel, Torrance | 2 hr |
| Jul 24, 8:19 PM MDT | Special Weather Statement | ABQ | Guadalupe | 26 min |
| Jul 24, 8:28 PM MDT | Special Weather Statement | ABQ | Bernalillo | 32 min |
| Jul 24, 8:55 PM MDT | Special Weather Statement | ABQ | Santa Fe | 35 min |
| Jul 24, 9:19 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 116 min |
| Jul 24, 9:28 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 2 hr |
| Jul 24, 9:39 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Valencia | 96 min |
| Jul 24, 9:45 PM MDT | Areal Flood Advisory | ABQ | Santa Fe, Torrance | 2 hr |
| Jul 24, 9:55 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 95 min |
| Jul 24, 10:13 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel | 2 hr |
| Jul 24, 10:43 PM MDT | Special Weather Statement | ABQ | Colfax | 47 min |
| Jul 25, 1:01 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 119 min |
| Jul 25, 2:00 PM MDT | Special Weather Statement | ABQ | Mora | 30 min |
| Jul 25, 2:23 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 52 min |
| Jul 25, 3:13 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 47 min |
| Jul 25, 4:29 PM MDT | Special Weather Statement | ABQ | Union | 31 min |
| Jul 25, 4:59 PM MDT | Areal Flood Advisory | ABQ | Union | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.